Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

July 11, 20126 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 11, 2012, 3:25 PM EDT for 6 counties in North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Jul 11, 2012, 4:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Durham County, NC, Franklin County, NC, Johnston County, NC, Orange County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS82 KRAH 111925
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT WED JUL 11 2012

NCZ008-009-022>027-040>043-077-112015-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-GUILFORD-HARNETT-JOHNSTON-
NASH-ORANGE-VANCE-WAKE-WILSON-
325 PM EDT WED JUL 11 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...
NASH...WILSON...WAKE...VANCE...ORANGE...GUILFORD...GRANVILLE...
FRANKLIN...DURHAM...CHATHAM AND ALAMANCE COUNTIES THROUGH 415 PM
EDT...

AT 321 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
WITH VERY HEAVY RAIN AFFECTING LOCATIONS INCLUDING RALEIGH... WAKE 
FOREST... SMITHFIELD... AND BURLINGTON.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR 
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS 
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID 
HYDROPLANING.

&&

LAT...LON 3624 7834 3583 7784 3532 7827 3528 7833
      3591 7954 3624 7956
TIME...MOT...LOC 1921Z 267DEG 50KT 3616 7846 3552 7801

$$

SEC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:55 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 11, 2:55 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 11 2012

.SYNOPSIS...
A VERY MOIST AIR MASS AND WEAK SURFACE FRONT WILL PERSIST OVER THE
AREA THROUGH THURSDAY...BRINGING PERIODS OF SHOWERS AND
THUNDERSTORMS. A HIGH PRESSURE RIDGE OFFSHORE WILL THEN SLOWLY
BEGIN TO EXTEND ACROSS THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 250 PM...

CURRENT SHORT WAVE DRIVING PRECIPITATION OVER THE MOUNTAINS WILL
CONTINUE TO LIFT NORTHEAST TONIGHT. WEAKER WAVES DOWNSTREAM COULD
MORE DIRECTLY IMPACT CENTRAL NORTH CAROLINA TONIGHT. 850 MILLIBAR
TROUGH LARGELY RESPONSIBLE FOR CURRENT PRECIPITATION IS FORECAST TO
SLIDE SOUTH OVERNIGHT BEFORE DISSIPATING THURSDAY AFTERNOON IN SOUTH
FLOW AROUND THE OFFSHORE HIGH. AIR MASS REMAINS ABNORMALLY MOIST
WITH CAPE VERTICALLY THIN...BUT GREATEST SOUTHEAST. SEVERE WEATHER
POTENTIAL NEAR ZERO.

LIKELY RAIN CHANCES FORECAST FOR MOST OF THE AREA TONIGHT INTO THE
EARLY MORNING HOURS WITH 50 PERCENT MOST LOCATIONS AFTER THAT...
DECLINING TO 30 PERCENT NORTHEAST. LOW TEMPERATURES IN THE UPPER 60S
TO LOWER 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 250 PM...

850 MILLIBAR TROUGH IS EXPECTED TO DROP TOWARD THE SOUTH CAROLINA
BORDER TONIGHT BEFORE DISSIPATING THURSDAY IN SOUTH SOUTHEAST FLOW
AROUND AN OFFSHORE HIGH. A SURFACE TROUGH JUST INLAND FROM THE COAST
WILL PERSIST THROUGH THE PERIOD. WITH WINDS NORTHEAST TO EAST
THURSDAY AND AMPLE CLOUDINESS... EXPECT ANOTHER DAY SIMILAR TO
TODAY. SCATTERED RAIN SHOWERS AND A THUNDERSTORM OR TWO... WITH HIGH
TEMPERATURES UPPER 70S TO MID 80S. WITH LITTLE UPPER LEVEL SUPPORT
FOR CONVECTION FORECAST THURSDAY NIGHT... RAIN CHANCES DROP TO 30
PERCENT. LOW TEMPERATURES UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 135 PM WEDNESDAY...

WILL SEE GRADUAL DRYING AND A WARMING TREND LATE WEEK INTO THE
WEEKEND AS DEEP RIDGING BUILDS WEST OFF THE ATLANTIC INTO THE MID
ATLANTIC STATES.

ON FRIDAY...DEEPER MOISTURE AND PERSISTENT SHEAR AXIS WILL STILL BE
WRAPPED AROUND THE RIDGE...PRODUCING BETTER CONVECTIVE COVERAGE WITH
POPS IN THE HIGH CHANCE...50 PERCENT RANGE. TEMPERATURES WILL BE
TEMPERED BY THE HEAVY CLOUD AND PRECIPITATION COVERAGE...
EXPECTING OUR LAST DAY OF HIGHS TOPPING OUT IN THE MID 80S.

RIDGING WILL BE FIRMLY IN PLACE FROM SATURDAY ONWARD...WITH A
WARM...NOT HOT... AND MOIST AIR MASS IN PLACE. TEMPERATURES WILL
BE ON THE INCREASE... WITH HIGHS MOSTLY IN THE UPPER 80S
SATURDAY... EDGING UP TO THE VERY HIGH 80S TO LOWER 90S SUNDAY...
AND IN THE LOWER 90S MONDAY THROUGH WEDNESDAY. NO CHANGE OF AIR
MASS IS IN SIGHT... SO PERSISTENT MINIMUM TEMPERATURES IN THE 70
TO 75 RANGE WILL BE THE RULE THROUGH THE PERIOD.

THE STRENGTHENING RIDGE WILL CAP AND DAMPEN CONVECTIVE
ACTIVITY... WITH LARGELY DIURNAL CHANCE POPS THROUGH THE WEEKEND
DIMINISHING TO SLIGHT CHANCES MONDAY THROUGH WEDNESDAY. THESE
DIURNAL POPS WILL BE GRADUATED HIGHER TOWARDS THE WEST WHERE
DIFFERENTIAL HEATING AND SUBSEQUENT EASTWARD DRIFT WILL INCREASE THE
CHANCES SOME SLIGHT DEGREE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM...

SHOWERS AND A THUNDERSTORM OR TWO THIS AFTERNOON MAINLY NORTH OF
HIGHWAY 64 WITH CONVECTION BECOMING NUMEROUS SOUTHWEST OF RALEIGH.
MVFR TO LOW VFR CEILINGS WITH VFR VISIBILITIES OUTSIDE SHOWERS.
EXCEPT COVERAGE TO DECREASE THIS EVENING WITH ISOLATED SHOWERS
PERSISTING THROUGH THE NIGHT. MOSTLY MVFR FOG DEVELOPING BEFORE
MIDNIGHT PERSISTING UNTIL A COUPLE OF HOURS AFTER SUNRISE. CEILINGS
BECOMING VFR OUTSIDE SHOWERS NEAR THAT TIME. SHOWERS WITH ISOLATED
THUNDERSTORMS BECOMING MORE NUMEROUS BY LATE MORNING AND CONTINUING
INTO THURSDAY AFTERNOON.

THE MOIST AIR MASS IN PLACE OVER THE REGION WILL BRING MORE  SHOWERS
AND A FEW THUNDERSTORMS THURSDAY AFTERNOON. CHANCES FOR RAIN WILL
BEGIN AN ALMOST DAILY DECLINE FRIDAY INTO TUESDAY...ALTHOUGH
AFTERNOON SHOWERS AND THUNDERSTORMS AND EARLY MORNING FOG WILL STILL
BE POSSIBLE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...MLM
AVIATION...
Hazardous weather outlook, Jul 11, 4:31 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EDT WED JUL 11 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
431 AM EDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS MORNING...WITH GREATER COVERAGE EXPECTED LATER THIS
AFTERNOON. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL BE
POSSIBLE...ESPECIALLY IN AREAS WHERE HEAVY RAIN HAS ALREADY FALLEN
OVER THE LAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
AGAIN THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 11, 10:40 AM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1040 AM EDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 NNE EAGLE SPRINGS     35.34N  79.64W
07/10/2012                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON BENSALEM CHURCH ROAD... TIME ESTIMATED BY
            RADAR

&&

EVENT NUMBER RAH1200621

SEC
Special weather statement, Jul 11, 2:09 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT WED JUL 11 2012

NCZ021>025-038-040>043-078-111900-
ALAMANCE-CHATHAM-DAVIDSON-DURHAM-FORSYTH-GUILFORD-JOHNSTON-ORANGE-
WAKE-WAYNE-WILSON-
209 PM EDT WED JUL 11 2012

...A RAGGED LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
STRETCHED FROM THE TRIAD EAST ALONG THE INTERSTATE 40 CORRIDOR TO
THE TRIANGE. THIS LINE THEN RANGED FROM THE TRIANGLE SOUTHEAST TO
GOLDSBORO. THESE SHOWERS AND STORMS WERE MOVING SLOWLY SOUTH AROUND
5 MPH.

SHOWERS AND ISOLATED STORMS MAY BE EXPECTED OVER WAYNE...
JOHNSTON...WILSON...WAKE...ORANGE...GUILFORD...FORSYTH...DURHAM...
DAVIDSON...CHATHAM AND ALAMANCE COUNTIES THROUGH 300 PM EDT.

LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...THE TRIAD...
BURLINGTON...DURHAM...CHAPEL HILL...RALEIGH...GARNER... APEX...
HOLLY SPRINGS...CLAYTON...SMITHFIELD AND GOLDSBORO.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE SHOWERS WILL PRODUCE HEAVY RAINFALL AND ARE MOVING SLOWLY. UP
TO TWO INCHES OF RAIN ARE POSSIBLE THIS AFTERNOON...WHICH COULD
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS...ROADS AND OTHER AREAS OF POOR DRAINAGE. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3614 8044 3626 8046 3625 7931 3615 7898
      3580 7824 3573 7820 3575 7814 3559 7780
      3524 7782 3582 7924 3604 8050 3609 8052
TIME...MOT...LOC 1801Z 217DEG 3KT 3620 8040 3602 7910
          3542 7784

13
Special weather statement, Jul 11, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT WED JUL 11 2012

NCZ008-009-022>027-040>043-077-112015-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-GUILFORD-HARNETT-JOHNSTON-
NASH-ORANGE-VANCE-WAKE-WILSON-
325 PM EDT WED JUL 11 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...
NASH...WILSON...WAKE...VANCE...ORANGE...GUILFORD...GRANVILLE...
FRANKLIN...DURHAM...CHATHAM AND ALAMANCE COUNTIES THROUGH 415 PM
EDT...

AT 321 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN AFFECTING LOCATIONS INCLUDING RALEIGH... WAKE
FOREST... SMITHFIELD... AND BURLINGTON.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3624 7834 3583 7784 3532 7827 3528 7833
      3591 7954 3624 7956
TIME...MOT...LOC 1921Z 267DEG 50KT 3616 7846 3552 7801

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:08 AM EDTAreal Flood AdvisoryRAHAlamance, Guilford3 hr
Jul 11, 1:55 AM EDTSpecial Weather StatementRAHDavidson, Randolph80 min
Jul 11, 3:01 AM EDTSpecial Weather StatementRAHChatham, Davidson, Randolph89 min
Jul 11, 3:39 AM EDTFlash Flood WarningRAHDavidson, Randolph3 hr
Jul 11, 2:09 PM EDTSpecial Weather StatementRAHAlamance, Durham, Forsyth, Guilford, Johnston, Orange and 2 more51 min
Jul 11, 3:17 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson61 min
Jul 11, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Jul 11, 5:27 PM EDTSpecial Weather StatementRAHHoke, Scotland63 min
Jul 11, 6:01 PM EDTTornado WarningRAHScotland18 min
Jul 11, 6:28 PM EDTSpecial Weather StatementRAHAnson, Richmond, Scotland62 min
Jul 11, 7:05 PM EDTSpecial Weather StatementRAHBladen55 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.